Utah, 2008Damaging Wind in Utah, July 3, 2008
July 3, 2008 · NWS SLC · 1 event in 1 county or zone
A severe thunderstorm moved through Salt Lake Valley, causing strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved through Salt Lake Valley, causing strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 1:35 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 3, 1:35 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT THU JUL 3 2008
.SYNOPSIS...STRONG UPPER RIDGE OVER THE AREA WILL SHIFT SLIGHTLY
TO THE EAST ON INDEPENDENCE DAY AS A WEAK COLD FRONT APPROACHES.
THIS FRONT WILL DROP ACROSS NORTHERN UTAH FRIDAY NIGHT AND SATURDAY.
ANOTHER WEAK DISTURBANCE WILL AFFECT NORTHERN UTAH ON SUNDAY. A HOT
UPPER RIDGE WILL BUILD BACK OVER THE WESTERN GREAT BASIN NEXT WEEK.
&&
.DISCUSSION...UPPER RIDGE ALLOWING FOR HOT TEMPERATURES ACROSS THE
REGION WITH CONSIDERABLE CUMULUS BUILDUPS FROM THE UINTAS TO THE
STANSBURYS AND SOUTH ALONG THE SPINE OF UTAH INTO BRYCE CANYON.
REFLECTIVITY REMAINS WEAK AS THE HIGH LEVEL OF FREE CONVECTION IS
RESULTING IN VERY HIGH BASED SHORT LIVED TERRAIN FORCED ACTIVITY.
EAST TO WEST SURFACE GRADIENT WITH PRESSURE FALLS IN NORTHERN NEVADA
IS BATTLING THE LAKE BREEZE FOR THE SL VALLEY. AIR MASS SUPPORTS
MAXES AT OR JUST OVER 100 FOR THE SOUTHERN WASATCH FRONT. SKIES WILL
CLEAR OUT THIS EVENING WITH LOSS OF HEATING BUT HIGH CLOUDS FROM THE
PACIFIC SHORT WAVE TROUGH WILL MOVE INTO WESTERN UTAH LATE TONIGHT.
THE EASTERN PACIFIC TROUGH WILL SWING A VORT LOBE ACROSS NEVADA
EARLY FRIDAY MORNING...AND THE UPPER RIDGE AXIS WILL BE SHUNTED
SLIGHTLY TO THE EAST. SOUTHWEST FLOW WILL INCREASE FRIDAY MORNING
ACROSS WESTERN UTAH AS THIS WAVE LIFTS ACROSS THE NORTHWEST CORNER
OF UTAH. SIMILAR 18C TO 19C HOT AIR MASS FORECAST TO COVER ALL
OF THE REGION ON FRIDAY. FIRST WAVE WILL BRING SOME MID LEVEL CLOUDS
FRIDAY MORNING ACROSS WESTERN AND NORTHERN UTAH (15-20 KFT)...THEN
THE AIR MASS IS PROGGED TO BE SOMEWHAT MORE UNSTABLE INTO FRIDAY
AFTERNOON. LOW LEVEL CONVERGENCE IN THE STRONGER SOUTHWEST FLOW
WILL BE FOCUSED OVER THE WASATCH PLATEAU AND UINTAS WHERE THE MAIN
AREA OF WIDELY SCATTERED THUNDERSTORMS WILL FIRE UP...THEN GET
CARRIED TO THE NORTHEAST. CONVECTION WILL BE STRONGER THAN TODAYS.
WESTERN UTAH WILL LIKELY HAVE SCATTERED VIRGA WITHIN SYNOPTIC LIFT
AND HIGH BASED ELEVATED INSTABILITY. LITTLE STRONGER WAVE FRIDAY
AFTERNOON WILL BRING WINDY CONDITIONS TO WESTERN UTAH (20-30 KNOTS
AT 700 MB) AND PUSH A LOW LEVEL COLD FRONT INTO NORTHWEST UTAH
DURING FRIDAY EVENING. DESPITE BEING WELL MIXED THE CLOUD COVER
COULD AFFECT MAX TEMPS BY A COUPLE DEGREES FOR WESTERN AND NORTHERN
AREAS BUT HIGHS MAY BE REACHED EARLY DUE TO BREAKS OF SUN AND WIND.
ISOLATED THUNDERSTORMS COULD AFFECT THE FAR NW DESERTS WHERE OUTFLOW
WOULD BE THE MAIN ISSUE INTO FRIDAY EVENING. WESTERN AREAS COULD
REACH WIND ADVISORY LEVELS ESPECIALLY SOUTHWEST DESERTS DURING
FRIDAY AFTERNOON. THIS FRONT DROPS ACROSS NORTH CENTRAL UTAH LATER
FRIDAY NIGHT AND SATURDAY MORNING. ISOLATED NOCTURNAL CONVECTION IS
POSSIBLE FRIDAY NIGHT FOR EASTERN UTAH AND HAVE LEFT LOW CHANCES
THERE. MOISTURE IS PUSHED INTO EASTERN UTAH WHERE WIDELY SCATTERED
CONVECTION SHOULD OCCUR SATURDAY AFTERNOON...WHICH WILL BE ENHANCED
BY ANOTHER WAVE SWINGING ACROSS UTAH. LIGHTER WIND FOR MOST AREAS
AND AIR MASS COOLING OF 1 TO 3C.
WESTERLY FLOW FORECAST TO BRING ANOTHER SHORT WAVE TROUGH ACROSS
NORTHERN UTAH ON SUNDAY WITH A REINFORCING LOW LEVEL FRONT FOR SOME
COOLING AND ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THIS BRINGS
14C TO 15C 700 MB AIR TO THE NORTH AND LOW LEVEL NORTHWEST FLOW INTO
CENTRAL PORTIONS OF UTAH SUNDAY AFTERNOON. HAVE ADDED WEATHER TO
NORTHERN UTAH AND DOWN THE SPINE ON SUNDAY AND LOWERED TEMPS A TAD.
DRIER MORE STABLE AIR MASS WITHIN NORTHWEST FLOW ON MONDAY WITH
LITTLE CHANGE TO TEMPERATURES...BUT WARMING BEGINS IN THE SOUTH AS
THE UPPER HIGH RECENTERS OVER NEVADA. LOCATION OF THE HIGH WILL KEEP
A DRY NORTHERLY FLOW ACROSS THE REGION THROUGH MIDWEEK...AND VERY
HOT FOR THE SOUTH AS THE 700 MB TEMPS HOLD BETWEEN 19 AND
21C...SUPPORT AS HOT AS AROUND 110F FOR DIXIE. SOME MOISTURE WILL
CREEP INTO SOUTHERN UTAH THROUGH THE WEEK AND STEEP LAPSE RATES WILL
SUPPORT SLOWLY INCREASING CONVECTION ALONG THE SPINE OF UTAH...
ESPECIALLY IN THE SOUTH THROUGH FRIDAY. ECMWF IS SLOWER IN BRINGING
THE VERY HOT 19 TO 20C 700 MB AIR TO NORTHERN UTAH BUT EVENTUALLY
DOES BY THURSDAY. GFS BRINGS 20C ISOTHERM UP TO THE GSL AS EARLY AS
WEDNESDAY AND SUPPORTS CENTURY MARK AND NEAR RECORD HIGHS INTO
FRIDAY. ECMWF SOLUTION IS CLOSER TO UKMET WHICH WOULD HAVE 700 MB
TEMPS 17-18C OVER THE NORTH BUT STILL AROUND 20C IN THE SOUTH ON
WEDNESDAY...THEN THE 18-20C AIR SHIFTING NORTH THURSDAY AND FRIDAY.
&&
.AVIATION....WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST AT THE SLC
TERMINAL BETWEEN 21 AND 22Z. THERE IS A 10 PERCENT CHANCE THAT THE
WINDS WILL REMAIN FROM THE SOUTH. VFR CONDITIONS WILL PREVAIL
THROUGHOUT THE EVENING.
&&
.FIRE WEATHER...STRONG UPPER RIDGE REMAINS CENTERED ACROSS THE
INTERMOUNTAIN WEST THIS AFTERNOON...RESULTING IN HOT AND DRY
CONDITIONS. WITH THE PROXIMITY OF THE RIDGE WINDS CONTINUE TO REMAIN
LIGHT AND DRIVEN BY SLOPE FLOWS. HIGH BASED CONVECTION CONTINUES
ACROSS THE HIGHER TERRAIN...WITH THE GREATEST ACTIVITY FOCUSED OVER
SOUTHERN UT. THIS WILL LIKELY CONTINUE INTO THE EVENING HOURS BEFORE
DISSIPATING THIS EVENING.
THIS RIDGE IS FORECAST TO SHIFT EAST ON FRIDAY...ALLOWING FOR AN
INCREASE IN SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HALF OF
UTAH...WITH WIND GUSTS IN EXCESS OF 30 MPH LIKELY DURING THE
AFTERNOON. THIS COMBINED WITH VERY LOW HUMIDITY SHOULD ALLOW FOR
WIDESPREAD SEVERE FIRE WEATHER CONDITIONS FRIDAY AFTERNOON OVER THE
WESTERN HALF OF THE STATE. OF ADDITIONAL CONCERN IS HIGH BASED
MOISTURE EXPECTED TO SPREAD ACROSS WESTERN UTAH...WHICH MAY RESULT
IN HIGH BASED SHOWERS/ISOLATED DRY THUNDERSTORMS WITH ACCOMPANYING
MICROBURSTS. UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING
EARLIER.
A COLD FRONT WILL DROP INTO NORTHERN UT FRIDAY EVENING...ALLOWING
FOR A COOLING TREND ACROSS THE NORTH OVER THE WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 11 AM FRIDAY TO 10 PM FRIDAY FOR UTZ002-
UTZ003-UTZ004-UTZ005-UTZ014-UTZ015-UTZ016-UTZ019-UTZ020-
UTZ517-UTZ518.
WY...NONE.
&&
TARDY
FIRE WEATHER...SEAMAN
AVIATION...KRUSE/HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 3, 4:08 AM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 AM MDT THU JUL 3 2008
UTZ001>016-019>021-517-518-WYZ021-041030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
508 AM MDT THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SUNNY SKIES AND A VERY WARM AIRMASS WILL ALLOW HIGH TEMPERATURES
TO APPROACH OR EXCEED 100 DEGREES TODAY IN THE NORTHWESTERN
VALLEYS...INCLUDING THE WASATCH FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY
ACROSS APPROXIMATELY THE WESTERN HALF OF THE OUTLOOK AREA FROM
THE COMBINATION OF GUSTY SOUTHWEST WINDS AND VERY LOW HUMIDITIES.
USE EXTREME CAUTION WITH FIREWORKS THIS INDEPENDENCE DAY DUE TO
THESE CONDITIONS.
SHOWERS AND THUNDERSTORMS WILL ALSO INCREASE IN COVERAGE FRIDAY
AFTERNOON AND SHIFT INTO EASTERN AND SOUTHEASTERN UTAH SATURDAY.
DRY WEATHER WILL RETURN TO THE AREA SUNDAY AND PERSIST THROUGH MID
WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Salt Lake
- When
- July 3, 4:16 PM MST to 4:19 PM MST
- Where
- Salt Lake County, Herriman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.520, -112.030
A strong thunderstorm came off of the Oquirrh Mountains and moved into Herriman. Members of the public in Herriman reported a measured wind gust of 60 mph, as well as an estimated gust of 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 3, 20081 death · 1 event
- Damaging Winds in Idaho, July 3, 20083 injured · $442,000 · 83 kt wind · 4 events
- Lightning Strike in Colorado, July 3, 2008$150,000 · 1 event
- Damaging Winds in Massachusetts, July 3, 20081 injured · $50,000 · 54 kt wind · 9 events
- Flash Flood and Hail in Arkansas, July 3, 2008$52,000 · 1 in hail · 8 events
- Hail and Damaging Wind in New Mexico, July 3, 2008$50,000 · 1 in hail · 4 events
- Lightning Strike in Arizona, July 3, 2008$50,000 · 1 event
- Lightning Strike in Mississippi, July 3, 2008$25,000 · 1 event
- Damaging Winds in Connecticut, July 3, 2008$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Washington, July 3, 20081.75 in hail · 10 events
- Wildfire in California, July 3 to 6, 20081 injured · 1 event
- Hail in Colorado, July 3, 20081.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127251.